2013, 33(2): 527-553. doi: 10.3934/dcds.2013.33.527

Orbit structure and (reversing) symmetries of toral endomorphisms on rational lattices

1. 

Fakultät für Mathematik, Universität Bielefeld, Postfach 100131, 33501 Bielefeld, Germany, Germany

2. 

School of Mathematics and Statistics, University of New South Wales, Sydney, NSW 2052, Australia

Received  August 2011 Revised  May 2012 Published  September 2012

We study various aspects of the dynamics induced by integer matrices on the invariant rational lattices of the torus in dimension $2$ and greater. Firstly, we investigate the orbit structure when the toral endomorphism is not invertible on the lattice, characterising the pretails of eventually periodic orbits. Next we study the nature of the symmetries and reversing symmetries of toral automorphisms on a given lattice, which has particular relevance to (quantum) cat maps.
Citation: Michael Baake, Natascha Neumärker, John A. G. Roberts. Orbit structure and (reversing) symmetries of toral endomorphisms on rational lattices. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 527-553. doi: 10.3934/dcds.2013.33.527
References:
[1]

W. A. Adkins and S. H. Weintraub, "Algebra - An Approach via Module Theory,", corr. 2nd printing, (1999).

[2]

R. Adler, C. Tresser and P. A. Worfolk, Topological conjugacy of linear endomorphisms of the 2-torus,, Trans. AMS, 349 (1997), 1633. doi: 10.1090/S0002-9947-97-01895-3.

[3]

V. I. Arnold and A. Avez, "Ergodic Problems of Classical Mechanics,", reprint, (1989).

[4]

N. Avni, U. Onn, A. Prasad and L. Vaserstein, Similarity classes of $3\times 3$ matrices over a localprincipal ideal ring,, Commun. Algebra, 37 (2009), 2601. doi: 10.1080/00927870902747266.

[5]

H. Aydin, R. Dikici and G. C. Smith, Wall and Vinston revisited,, in, 5 (1992), 61.

[6]

M. Baake, U. Grimm and D. Joseph, Trace maps, invariants, and some of their applications,, Int. J. Mod. Phys. B, 7 (1993), 1527. doi: 10.1142/S021797929300247X.

[7]

M. Baake, J. Hermisson and P. A. B. Pleasants, The torus parametrization of quasiperiodic LI-classes,, J. Phys. A: Math. Gen., 30 (1997), 3029.

[8]

M. Baake, E. Lau and V. Paskunas, A note on the dynamical zeta function of general toral endomorphisms,, Monatsh. Math., 161 (2010), 33.

[9]

M. Baake and J. A. G. Roberts, Reversing symmetry group of $\GL(2,\ZZ)$ and $\PGL(2,\ZZ)$matrices with connections to cat maps and trace maps,, J. Phys. A: Math. Gen., 30 (1997), 1549. doi: 10.1088/0305-4470/30/5/020.

[10]

M. Baake and J. A . G. Roberts, symmetries of toral automorphisms,, Nonlinearity, 14 (2001).

[11]

M. Baake and J. A. G. Roberts, The structure of reversing symmetry groups,, Bull. Austral. Math. Soc., 73 (2006), 445.

[12]

M. Baake, J. A. G. Roberts and A. Weiss, Periodic orbits of linear endomorphisms of the $2$-torusand its lattices,, Nonlinearity, 21 (2008), 2427. doi: 10.1088/0951-7715/21/10/012.

[13]

E. Behrends and B. Fiedler, Periods of discretized linear Anosov maps,, Ergod. Th. & Dynam. Syst., 18 (1998), 331. doi: 10.1017/S0143385798100366.

[14]

E. Brown and T. P. Vaughan, Cycles of directed graphs definedby matrix multiplication (mod $n$),, Discr. Math., 239 (2001), 109. doi: 10.1016/S0012-365X(01)00040-1.

[15]

P. Bundschuh and J. S. Shiue, A generalization of a paper by D. D. Wall,, Rendiconti Accademia Nazionale dei Lincei, 56 (1974), 135.

[16]

D. Damanik, Gordon-type arguments in the spectral theory of one-dimensional quasicrystals,, in, 13 (2000), 277.

[17]

R. W. Davis, Certain matrix equations over rings of integers,, Duke Math. J., 35 (1968), 49. doi: 10.1215/S0012-7094-68-03506-0.

[18]

M. Degli Esposti and S. Isola, Distribution of closed orbits for linear automorphisms of tori,, Nonlinearity, 8 (1995), 827. doi: 10.1088/0951-7715/8/5/010.

[19]

M. Degli Esposti and B. Winn, The quantum perturbed cat map and symmetry,, J. Phys. A: Math. Gen., 38 (2005), 5895. doi: 10.1088/0305-4470/38/26/005.

[20]

R. De Vogelaere, On the structure of symmetric periodic solutions of conservative systems, with applications,, Ch. IV of Contributions to the Theory of NonlinearOscillations, IV (1958), 53.

[21]

F. J. Dyson and H. Falk, Period of a discrete cat mapping,, Amer. Math. Monthly, 99 (1992), 603. doi: 10.2307/2324989.

[22]

H. T. Engstrom, On sequences defined by linear recurrence relations,, Trans. Amer. Math. Soc., 33 (1931), 210. doi: 10.1090/S0002-9947-1931-1501585-5.

[23]

A. Fel'shtyn, Dynamical zeta functions, nielsen theory and reidemeister torsion,, Memoirs AMS, 147 (2000).

[24]

F. R. Gantmacher, "Matrix Theory,", Chelsea, I (1960).

[25]

G. Gaspari, The Arnold cat map on prime lattices,, Physica, 73 (1994), 352.

[26]

H. Hasse, "Number Theory,", Springer, (1980). doi: 10.1007/978-3-642-66671-1.

[27]

N. Jacobson, "Lectures in Abstract Algebra. II. Linear Algebra,", reprint, (1975).

[28]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", Cambridge University Press, (1995).

[29]

J. P. Keating, Asymptotic properties of the periodic orbits of the cat maps,, Nonlinearity, 4 (1991), 277. doi: 10.1088/0951-7715/4/2/005.

[30]

J. P. Keating and F. Mezzadri, Pseudo-symmetries of Anosov maps and spectral statistics,, Nonlinearity, 13 (2000), 747. doi: 10.1088/0951-7715/13/3/313.

[31]

P. Kurlberg, On the order of unimodular matrices modulo integers,, Acta Arithm., 110 (2003), 141. doi: 10.4064/aa110-2-4.

[32]

P. Kurlberg and Z. Rudnick, Hecke theory and equidistribution for the quantization of linear maps of the torus,, Duke Math. J., 103 (2000), 47. doi: 10.1215/S0012-7094-00-10314-6.

[33]

S. Lang, "Algebra,", rev. 3rd ed., (2002). doi: 10.1007/978-1-4613-0041-0.

[34]

R. Lidl and H. Niederreiter, "Introduction to Finite Fields and Their Applications,", Cambridge University Press, (1986).

[35]

N. Neumärker, "Orbitstatistik und Relative Realisierbarkeit,", Diploma Thesis, (2007).

[36]

N. Neumärker, "The Arithmetic Structure of Discrete Dynamical Systems on the Torus,", PhD thesis, (2012).

[37]

I. Percival and F. Vivaldi, Arithmetical properties of strongly chaotic motions,, Physica, 25 (1987), 105.

[38]

J. A. G. Roberts and M. Baake, Trace maps as 3D reversible dynamical systems with an invariant,, J. Stat. Phys., 74 (1994), 829. doi: 10.1007/BF02188581.

[39]

J. A. G. Roberts and G. R. W. Quispel, Chaos and time-reversal symmetry. Order and chaos inreversible dynamical systems,, Phys. Rep., 216 (1992), 63. doi: 10.1016/0370-1573(92)90163-T.

[40]

D. Ruelle, "Dynamical Zeta Functions for Piecewise Monotone Maps of the Interval,", CRM Monograph Series, 4 (1994).

[41]

P. Seibt, A period formula for torus automorphisms,, Discr. Cont. Dynam. Syst., 9 (2003), 1029. doi: 10.3934/dcds.2003.9.1029.

[42]

N. J. A. Sloane, "The Online Encyclopedia of Integer Sequences,", , ().

[43]

O. Taussky, Introduction into connections between algebraic number theory and integral matrices,, 2nd appendix to: H. Cohn, (1988), 305.

[44]

D. D. Wall, Fibonacci series modulo m,, Amer. Math. Monthly, 67 (1960), 525. doi: 10.2307/2309169.

[45]

P. Walters, "An Introduction to Ergodic Theory,", Graduate Texts in Mathematics, (1982).

[46]

M. Ward, The arithmetic theory of linear recurring sequences,, Trans. Amer. Math. Soc., 35 (1933), 600. doi: 10.1090/S0002-9947-1933-1501705-4.

[47]

R. J. Wilson, "Introduction to Graph Theory,", 4th ed., (1996).

[48]

N. Zierler, Linear recurring sequences,, J. Soc. Indust. Appl. Math., 7 (1959), 31. doi: 10.1137/0107003.

show all references

References:
[1]

W. A. Adkins and S. H. Weintraub, "Algebra - An Approach via Module Theory,", corr. 2nd printing, (1999).

[2]

R. Adler, C. Tresser and P. A. Worfolk, Topological conjugacy of linear endomorphisms of the 2-torus,, Trans. AMS, 349 (1997), 1633. doi: 10.1090/S0002-9947-97-01895-3.

[3]

V. I. Arnold and A. Avez, "Ergodic Problems of Classical Mechanics,", reprint, (1989).

[4]

N. Avni, U. Onn, A. Prasad and L. Vaserstein, Similarity classes of $3\times 3$ matrices over a localprincipal ideal ring,, Commun. Algebra, 37 (2009), 2601. doi: 10.1080/00927870902747266.

[5]

H. Aydin, R. Dikici and G. C. Smith, Wall and Vinston revisited,, in, 5 (1992), 61.

[6]

M. Baake, U. Grimm and D. Joseph, Trace maps, invariants, and some of their applications,, Int. J. Mod. Phys. B, 7 (1993), 1527. doi: 10.1142/S021797929300247X.

[7]

M. Baake, J. Hermisson and P. A. B. Pleasants, The torus parametrization of quasiperiodic LI-classes,, J. Phys. A: Math. Gen., 30 (1997), 3029.

[8]

M. Baake, E. Lau and V. Paskunas, A note on the dynamical zeta function of general toral endomorphisms,, Monatsh. Math., 161 (2010), 33.

[9]

M. Baake and J. A. G. Roberts, Reversing symmetry group of $\GL(2,\ZZ)$ and $\PGL(2,\ZZ)$matrices with connections to cat maps and trace maps,, J. Phys. A: Math. Gen., 30 (1997), 1549. doi: 10.1088/0305-4470/30/5/020.

[10]

M. Baake and J. A . G. Roberts, symmetries of toral automorphisms,, Nonlinearity, 14 (2001).

[11]

M. Baake and J. A. G. Roberts, The structure of reversing symmetry groups,, Bull. Austral. Math. Soc., 73 (2006), 445.

[12]

M. Baake, J. A. G. Roberts and A. Weiss, Periodic orbits of linear endomorphisms of the $2$-torusand its lattices,, Nonlinearity, 21 (2008), 2427. doi: 10.1088/0951-7715/21/10/012.

[13]

E. Behrends and B. Fiedler, Periods of discretized linear Anosov maps,, Ergod. Th. & Dynam. Syst., 18 (1998), 331. doi: 10.1017/S0143385798100366.

[14]

E. Brown and T. P. Vaughan, Cycles of directed graphs definedby matrix multiplication (mod $n$),, Discr. Math., 239 (2001), 109. doi: 10.1016/S0012-365X(01)00040-1.

[15]

P. Bundschuh and J. S. Shiue, A generalization of a paper by D. D. Wall,, Rendiconti Accademia Nazionale dei Lincei, 56 (1974), 135.

[16]

D. Damanik, Gordon-type arguments in the spectral theory of one-dimensional quasicrystals,, in, 13 (2000), 277.

[17]

R. W. Davis, Certain matrix equations over rings of integers,, Duke Math. J., 35 (1968), 49. doi: 10.1215/S0012-7094-68-03506-0.

[18]

M. Degli Esposti and S. Isola, Distribution of closed orbits for linear automorphisms of tori,, Nonlinearity, 8 (1995), 827. doi: 10.1088/0951-7715/8/5/010.

[19]

M. Degli Esposti and B. Winn, The quantum perturbed cat map and symmetry,, J. Phys. A: Math. Gen., 38 (2005), 5895. doi: 10.1088/0305-4470/38/26/005.

[20]

R. De Vogelaere, On the structure of symmetric periodic solutions of conservative systems, with applications,, Ch. IV of Contributions to the Theory of NonlinearOscillations, IV (1958), 53.

[21]

F. J. Dyson and H. Falk, Period of a discrete cat mapping,, Amer. Math. Monthly, 99 (1992), 603. doi: 10.2307/2324989.

[22]

H. T. Engstrom, On sequences defined by linear recurrence relations,, Trans. Amer. Math. Soc., 33 (1931), 210. doi: 10.1090/S0002-9947-1931-1501585-5.

[23]

A. Fel'shtyn, Dynamical zeta functions, nielsen theory and reidemeister torsion,, Memoirs AMS, 147 (2000).

[24]

F. R. Gantmacher, "Matrix Theory,", Chelsea, I (1960).

[25]

G. Gaspari, The Arnold cat map on prime lattices,, Physica, 73 (1994), 352.

[26]

H. Hasse, "Number Theory,", Springer, (1980). doi: 10.1007/978-3-642-66671-1.

[27]

N. Jacobson, "Lectures in Abstract Algebra. II. Linear Algebra,", reprint, (1975).

[28]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", Cambridge University Press, (1995).

[29]

J. P. Keating, Asymptotic properties of the periodic orbits of the cat maps,, Nonlinearity, 4 (1991), 277. doi: 10.1088/0951-7715/4/2/005.

[30]

J. P. Keating and F. Mezzadri, Pseudo-symmetries of Anosov maps and spectral statistics,, Nonlinearity, 13 (2000), 747. doi: 10.1088/0951-7715/13/3/313.

[31]

P. Kurlberg, On the order of unimodular matrices modulo integers,, Acta Arithm., 110 (2003), 141. doi: 10.4064/aa110-2-4.

[32]

P. Kurlberg and Z. Rudnick, Hecke theory and equidistribution for the quantization of linear maps of the torus,, Duke Math. J., 103 (2000), 47. doi: 10.1215/S0012-7094-00-10314-6.

[33]

S. Lang, "Algebra,", rev. 3rd ed., (2002). doi: 10.1007/978-1-4613-0041-0.

[34]

R. Lidl and H. Niederreiter, "Introduction to Finite Fields and Their Applications,", Cambridge University Press, (1986).

[35]

N. Neumärker, "Orbitstatistik und Relative Realisierbarkeit,", Diploma Thesis, (2007).

[36]

N. Neumärker, "The Arithmetic Structure of Discrete Dynamical Systems on the Torus,", PhD thesis, (2012).

[37]

I. Percival and F. Vivaldi, Arithmetical properties of strongly chaotic motions,, Physica, 25 (1987), 105.

[38]

J. A. G. Roberts and M. Baake, Trace maps as 3D reversible dynamical systems with an invariant,, J. Stat. Phys., 74 (1994), 829. doi: 10.1007/BF02188581.

[39]

J. A. G. Roberts and G. R. W. Quispel, Chaos and time-reversal symmetry. Order and chaos inreversible dynamical systems,, Phys. Rep., 216 (1992), 63. doi: 10.1016/0370-1573(92)90163-T.

[40]

D. Ruelle, "Dynamical Zeta Functions for Piecewise Monotone Maps of the Interval,", CRM Monograph Series, 4 (1994).

[41]

P. Seibt, A period formula for torus automorphisms,, Discr. Cont. Dynam. Syst., 9 (2003), 1029. doi: 10.3934/dcds.2003.9.1029.

[42]

N. J. A. Sloane, "The Online Encyclopedia of Integer Sequences,", , ().

[43]

O. Taussky, Introduction into connections between algebraic number theory and integral matrices,, 2nd appendix to: H. Cohn, (1988), 305.

[44]

D. D. Wall, Fibonacci series modulo m,, Amer. Math. Monthly, 67 (1960), 525. doi: 10.2307/2309169.

[45]

P. Walters, "An Introduction to Ergodic Theory,", Graduate Texts in Mathematics, (1982).

[46]

M. Ward, The arithmetic theory of linear recurring sequences,, Trans. Amer. Math. Soc., 35 (1933), 600. doi: 10.1090/S0002-9947-1933-1501705-4.

[47]

R. J. Wilson, "Introduction to Graph Theory,", 4th ed., (1996).

[48]

N. Zierler, Linear recurring sequences,, J. Soc. Indust. Appl. Math., 7 (1959), 31. doi: 10.1137/0107003.

[1]

Arvind Ayyer, Carlangelo Liverani, Mikko Stenlund. Quenched CLT for random toral automorphism. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 331-348. doi: 10.3934/dcds.2009.24.331

[2]

Daniel Wilczak, Piotr Zgliczyński. Topological method for symmetric periodic orbits for maps with a reversing symmetry. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 629-652. doi: 10.3934/dcds.2007.17.629

[3]

Federico Rodriguez Hertz. Global rigidity of certain Abelian actions by toral automorphisms. Journal of Modern Dynamics, 2007, 1 (3) : 425-442. doi: 10.3934/jmd.2007.1.425

[4]

Lennard F. Bakker, Pedro Martins Rodrigues. A profinite group invariant for hyperbolic toral automorphisms. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 1965-1976. doi: 10.3934/dcds.2012.32.1965

[5]

Jean-Pierre Conze, Stéphane Le Borgne, Mikaël Roger. Central limit theorem for stationary products of toral automorphisms. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1597-1626. doi: 10.3934/dcds.2012.32.1597

[6]

Anete S. Cavalcanti. An existence proof of a symmetric periodic orbit in the octahedral six-body problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (4) : 1903-1922. doi: 10.3934/dcds.2017080

[7]

Peter Giesl, James McMichen. Determination of the basin of attraction of a periodic orbit in two dimensions using meshless collocation. Journal of Computational Dynamics, 2016, 3 (2) : 191-210. doi: 10.3934/jcd.2016010

[8]

Tatiane C. Batista, Juliano S. Gonschorowski, Fábio A. Tal. Density of the set of endomorphisms with a maximizing measure supported on a periodic orbit. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3315-3326. doi: 10.3934/dcds.2015.35.3315

[9]

Gerhard Tulzer. On the symmetry of steady periodic water waves with stagnation points. Communications on Pure & Applied Analysis, 2012, 11 (4) : 1577-1586. doi: 10.3934/cpaa.2012.11.1577

[10]

Matthias Rumberger. Lyapunov exponents on the orbit space. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 91-113. doi: 10.3934/dcds.2001.7.91

[11]

Stefano Galatolo. Orbit complexity and data compression. Discrete & Continuous Dynamical Systems - A, 2001, 7 (3) : 477-486. doi: 10.3934/dcds.2001.7.477

[12]

Shiqiu Liu, Frédérique Oggier. On applications of orbit codes to storage. Advances in Mathematics of Communications, 2016, 10 (1) : 113-130. doi: 10.3934/amc.2016.10.113

[13]

Peter Giesl. Necessary condition for the basin of attraction of a periodic orbit in non-smooth periodic systems. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2/3) : 355-373. doi: 10.3934/dcds.2007.18.355

[14]

Florian Kogelbauer. On the symmetry of spatially periodic two-dimensional water waves. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 7057-7061. doi: 10.3934/dcds.2016107

[15]

Mark Lewis, Daniel Offin, Pietro-Luciano Buono, Mitchell Kovacic. Instability of the periodic hip-hop orbit in the $2N$-body problem with equal masses. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1137-1155. doi: 10.3934/dcds.2013.33.1137

[16]

M. Ollé, J.R. Pacha, J. Villanueva. Dynamics close to a non semi-simple 1:-1 resonant periodic orbit. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 799-816. doi: 10.3934/dcdsb.2005.5.799

[17]

Heide Gluesing-Luerssen, Katherine Morrison, Carolyn Troha. Cyclic orbit codes and stabilizer subfields. Advances in Mathematics of Communications, 2015, 9 (2) : 177-197. doi: 10.3934/amc.2015.9.177

[18]

Andres del Junco, Daniel J. Rudolph, Benjamin Weiss. Measured topological orbit and Kakutani equivalence. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 221-238. doi: 10.3934/dcdss.2009.2.221

[19]

Frank D. Grosshans, Jürgen Scheurle, Sebastian Walcher. Invariant sets forced by symmetry. Journal of Geometric Mechanics, 2012, 4 (3) : 271-296. doi: 10.3934/jgm.2012.4.271

[20]

Al Momin. Contact homology of orbit complements and implied existence. Journal of Modern Dynamics, 2011, 5 (3) : 409-472. doi: 10.3934/jmd.2011.5.409

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (0)

[Back to Top]